Delaware, 2005

Wildfire in Delaware, April 6, 2005

April 6, 2005 · NWS PHI · 1 event in 1 county or zone

A brush fire occurred along Long Neck Road in Millsboro around 4:09 PM EDT. The area of brush on fire was located behind several homes.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A brush fire occurred along Long Neck Road in Millsboro around 4:09 PM EDT. The area of brush on fire was located behind several homes. Firefighters quickly knocked the flames down and prevented them from spreading. Meanwhile at 4:20 PM EDT, a woods fire broke out along Conaway Road just west of Millsboro. Firefighters were able to knock down much of the blaze permitting forestry workers to come in with heavy machinery and cut a fire break, stopping the fire's progress. No injuries were reported, however a very young puppy was discovered and had inhaled a great deal of smoke. Despite the efforts of the workers at the scene, the puppy did not survive.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Apr 6, 8:00 AM EST, 7 hours 9 minutes earlier.

Area forecast discussion, Apr 6, 8:00 AM EST, 7 hours 9 minutes before
AREA FORECAST DISCUSSION - UPDATE
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
900 AM EDT WED APR 6 2005

.UPDATE...
MORNING SOUNDINGS, WITH SUPPORTING ACARS DATA (FROM AIRCRAFT), SHOWS
POTENTIAL HIGH TEMPERATURE OVER 80. LWX SOUNDING WITH FULL SUN SHOWS
87. HOWEVER, WE STARTED OUT SO COOL AND THE GROUND IS WET WHICH
SHOULD ALSO USE UP SOME OF THE SOLAR INSOLATION TO KEEP TEMPS BELOW
FULL POTENTIAL. EVEN SO, I WILL RAISE THE HIGHS TODAY AND ALSO THROW
IN THE MENTION OF 80 INTO THE SOUTHERN ZONES WITH A TEMP SPREAD OF
75 TO 80. IN MOST AREAS RECORDS SHOULD NOT BE SET WITH RECORD HIGHS
IN THE 80S, PHL IS 87 AND ILG IS 85. THE EXCEPTION IS TTN WITH A LOW
RECORD OF 71.

WITH THE LOW LEVELS SO DRY, ANY CONVECTION THAT FORMS TO THE NORTH
WILL HAVE A HARD TIME GETTING S OF THE FAR NRN ZONES, SO ANY MENTION
OF PCPN DROPPED EXCEPT FOR THE NRN 3 ZONES AND CLOUD WORDING WAS
CHANGED TO MOSTLY SUNNY EXCEPT THE FAR NORTH.

RNS

&&

.SHORT TERM (TODAY THROUGH FRIDAY)...
HIGH PRESSURE PREVAILS TODAY...BRINGING THE WARMEST TEMPERATURES OF
THE YEAR TO THE REGION WITH MOST LOCATIONS HITTING 70 DEGREES FOR
THE FIRST TIME. A BACKDOOR COLD FRONT WILL APPROACH THE NORTHERN
ZONES. DUE TO ITS PROXIMITY AND COMBINED WITH THE WARM TEMPERATURES,
AFTERNOON TSTMS COULD FORM, BUT THEY SHOULD NOT BE WIDESPREAD OR
LAST VERY LONG, IF THEY DO FORM. ANY TSTMS THAT FORM SHOULD
DISSIPATE WED NIGHT.

THURSDAY STARTS OUT DRY...BUT PRECIP MOVES IN DURING THE MORNING
HOURS IN THE WEST AND BY AFTERNOON ELSEWHERE.  THERE IS STILL SOME
UNCERTAINTY WITH THE PATH AND SPEED OF THE LOW.  THE GFS IS FURTHER
NORTH THAN MOST OF THE MODELS.  THE ETA IS FAR TO THE SOUTH.  QPF
AMOUNTS ARE VARIABLE TOO...AS IT DEPENDS HOW THE SOUTHERN STREAM
ENERGY (THE ABOVE LOW) AND NORTHERN STREAM ENERGY (SEVERAL S/WVS)
END UP PLAYING INTO THE SCENARIO.

ANY RAINFALL WILL HAVE TO BE WATCHED DUE TO THE HIGH RIVER/STREAM
FLOWS FROM THE HEAVY RAIN OVER THE WEEKEND.  WITH DECENT
DYNAMICS...STRONG LLJ...AND GULF MOISTURE...THERE IS THE POTENTIAL
FOR THUNDERSTORMS AS WELL.  ANY THUNDERSTORMS CAN LOCALLY INCREASE
RAINFALL AMOUNTS.  AT THIS TIME...ONE-HALF TO ONE INCH OF RAIN LOOKS
POSSIBLE WITH THIS EVENT.

&&

.LONG TERM (FRIDAY NIGHT THROUGH TUESDAY)...
PRECIP SHOULD BE OVER WITH OVER MOST IF NOT ALL OF THE AREA BY
FRIDAY NIGHT. THE ETA IS FASTER ENDING THE PRECIP THAN THE GFS...AND
SOME COULD LINGER...ESPECIALLY ACROSS SOUTHERN SECTIONS FRIDAY
NIGHT.  WEATHER LOOKS TRANQUIL THROUGH THE WEEKEND INTO EARLY NEXT
WEEK AS HIGH PRESSURE DOMINATES. TEMPERATURES SHOULD BE SEASONABLE.
OVERALL...NICE WEATHER IN STORE.

&&

.HYDROLOGY...
ONLY A FEW SPOTS OVER THE PASSAIC RIVER BASIN...CONTINUE TO SEE
FLOODING AND FLOOD WARNINGS REMAINS IN EFFECT...SEE THE LATEST FLOOD
STATEMENTS.  RIVERS AND STREAMS WILL CONTINUE TO RUN HIGH IN ADVANCE
OF THE SYSTEM APPROACHING FOR THURSDAY AND FRIDAY.  THERE IS STILL
SOME UNCERTAINTY AS TO THE EXACT PATH OF THE LOW AND QPF AMOUNTS.
HOWEVER...WIDESPREAD HEAVY RAINS ARE NOT CURRENTLY ANTICIPATED.

THE AREAS MOST LIKELY TO BE IMPACTED BY FLOODING WOULD BE SMALLER
STREAMS AND TRIBUTARIES, AND DEPEND ON HOW MUCH RAIN FALLS AND WHERE
ANY THUNDERSTORMS DEVELOP.  AT THIS TIME...ONE-HALF TO ONE INCH OF
RAIN LOOKS POSSIBLE WITH THIS EVENT.

ANYONE LIVING NEAR STREAMS SHOULD CONTINUE TO MONITOR THE FORECASTS.

&&

.AVIATION...
SOME HIGH CLOUDS SHOULD PASS OVERHEAD FROM TIME TO TIME DURING THE
AVIATION FORECAST PERIOD (THROUGH 0600 UTC THURSDAY).  THERE COULD
ALSO BE SOME CUMULUS AROUND KABE AND KTTN DURING THIS AFTERNOON AND
EVENING AS A BACKDOOR COLD FRONT NEARS OUR REGION FROM THE NORTH.
THE FRONT IS NOT EXPECTED TO MAKE IT TO KABE OR KTTN BEFORE IT
BEGINS TO RETREAT BACK TO THE NORTH.

VSBY VALUES SHOULD REMAIN ABOVE 6 MILES THROUGH THE FORECAST PERIOD
EXCEPT PERHAPS AT KMIV EARLY THIS MORNING WHERE A LITTLE LIGHT FOG
IS POSSIBLE.  ALL EIGHT OF OUR TAF SITES SHOULD EXPERIENCE A
SOUTHWEST OR SOUTH WIND AT 10 KNOTS OR LESS TODAY.

&&

.MARINE...
WERE LOOKING AT A SOUTHERLY WIND THROUGH FRIDAYS FRONTAL PASSAGE
THEN A NORTH TO NORTHEAST WIND FOR MUCH OF THE WEEKEND.  IT DOESNT
APPEAR AS THOUGH WIND SPEEDS WILL EXCEED SMALL CRAFT ADVISORY
CRITERIA (25 KNOTS).  HOWEVER, WITH THE LONG SOUTHERLY FETCH THROUGH
FRIDAY AND A NORTHEASTERLY FETCH FOR THE WEEKEND, SEA CONDITIONS ON
OUR OCEAN WATERS WILL LIKELY EXCEED 5 FEET FROM THURSDAY AFTERNOON
INTO SATURDAY NIGHT.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
MD...NONE.
DE...NONE.
MARINE...NONE.

SHORT TERM/LONG TERM...NIERENBERG
HYDROLOGY...NIERENBERG
AVIATION/MARINE...IOVINO
Hazardous weather outlook, Apr 6, 3:40 AM EST, 11 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
440 AM EDT WED APR 6 2005

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-070900-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ-
CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA-
COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA-
DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ-
INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ-
MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD-
SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD-
WARREN NJ-WESTERN MONMOUTH NJ-
INCLUDING THE CITIES OF...ALLENTOWN...ATLANTIC CITY...BETHLEHEM...
CAMDEN...DOVER...NEW BRUNSWICK...NEWARK...PERTH AMBOY...
PHILADELPHIA...READING...TRENTON...VINELAND AND WILMINGTON
440 AM EDT WED APR 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND NEW
JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...
SOME THUNDERSTORMS MAY DEVELOP IN THE NORTHERN AREAS LATE THIS
AFTERNOON.  THE THUNDERSTORMS ARE EXPECTED TO REMAIN BELOW SEVERE
LIMITS.  ELSEWHERE...HAZARDOUS WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...
AN AREA OF LOW PRESSURE WILL MOVER INTO THE EASTERN UNITED STATES ON
THURSDAY...BRINGING RAIN TO THE AREA THROUGH FRIDAY.  WHILE
WIDESPREAD HEAVY RAIN IS NOT ANTICIPATED...THIS SYSTEM WILL HAVE TO
BE WATCHED AS RIVERS AND STREAMS REMAIN HIGH.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NECESSARY THURSDAY THROUGH EARLY FRIDAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Inland Sussex

When
April 6, 3:09 PM EST to 5:00 PM EST
Where
Inland Sussex forecast zone
Reported by
NEWSPAPER
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2005Every state in 2005This day in weather historyWarnings in Delaware, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5442657.